Tennessee, 2020Tornadoes and Damaging Winds in Tennessee, August 28, 2020
August 28, 2020 · NWS OHX · 13 events in 8 counties and zones
After making landfall in southwest Louisiana on Wednesday, August 26, 2020, Hurricane Laura moved northward into Arkansas and weakened to a tropical storm on Thursday, August 27, then traveled eastward across Tennessee and Kentucky and weakened further to a tropical depression on Friday, August 28. The system brought numerous showers and thunderstorms to Middle Tennessee, some of which became…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After making landfall in southwest Louisiana on Wednesday, August 26, 2020, Hurricane Laura moved northward into Arkansas and weakened to a tropical storm on Thursday, August 27, then traveled eastward across Tennessee and Kentucky and weakened further to a tropical depression on Friday, August 28. The system brought numerous showers and thunderstorms to Middle Tennessee, some of which became severe and produced several reports of damaging winds along with two weak tornadoes. Rainfall totals across the area ranged from 1 to 3 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 28, 10:03 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 28, 10:03 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1103 AM CDT Fri Aug 28 2020
.UPDATE...
FOR MORNING DISCUSSION.
&&
.DISCUSSION...
Tornado watch now in effect for the eastern half of the area
through 4 pm as the remnants of Laura works its way east. The
tornado threat will not come to an end at that point as a
favorable tornadic environment will spread eastward. Instability
and low level shear are slowly increasing in the west, and a
favorable environment for low topped supercells with the potential
for quick spin up tornadoes is increasing. 12Z model runs are
starting to come in, and suggest slightly lower QPF over the area
today. However, with a tropical system, PWAT values in addition to
a high freezing level/deep warm cloud depth support showers and
storms producing very heavy rainfall in a short duration. The
threat for flooding even outside of the flash flood watch will be
possible, especially for areas that receive stronger cells and/or
training of multiple rounds of heavy rain. Strong to severe
storms, in addition to the tornado threat, will also be able to
produce some damaging wind gusts as well. Outside of
thunderstorms, winds of 10-25 mph with gusts up to 40 mph will be
possible today, calming down a bit overnight tonight. Updated the
short term forecast to line up with latest guidance and forecast
thinking.
&&
.AVIATION...
12Z TAF DISCUSSION.
Tropical depression Laura is now working her way across
northeastern AR at this time. Thus feature is expected to continue
to track to the northeast and then turn toward the east, and move
across central KY. She should reach WV on saturday morning.
For the mid state, the widespread convection is expected to reach
the TN river around 18Z. Following this, the activity will
overspread the area during the afternoon hours. Some severe
weather will be possible with the showers and thunderstorms, and
being on the right hand side of the track, we cannot rule out a
tornado or two. Otherwise, look for wind speeds to be on the
increase with gusts by afternoon reaching 30 to 35 mph. By the end
of the taf period, the deepest moisture will be over our eastern
third, with coverage decreasing over western areas.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Stewart-
Sumner-Wayne-Williamson-Wilson.
&&
DISCUSSION......Barnwell
AVIATION........21
Hazardous weather outlook, Aug 28, 2:33 AM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
333 AM CDT Fri Aug 28 2020
TNZ005>011-023>034-056>066-075-077>080-093>095-290845-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
333 AM CDT Fri Aug 28 2020
This Hazardous Weather Outlook is for Middle Tennessee.
.DAY ONE...Today and tonight.
The remnants of Hurricane Laura will move across Middle Tennessee
today and tonight. Gusty winds and heavy downpours are expected,
especially this afternoon and evening.
A few severe storms with damaging winds are possible, and a couple
of brief tornadoes may form. The main time for possible severe storms
and spinup tornadoes will be this afternoon and this evening until
midnight.
The downpours could be heavy enough to cause some localized flash
flooding. Western sections have the greatest potential for flooding,
so a Flash Flood Watch is in place generally along and west of I-65
this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A few strong storms with gusty winds may occur Saturday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any
information about observed severe weather or flooding to the NWS
while following all local, state, and CDC guidelines.
13
In the hours before
Special weather statement, Aug 28, 10:24 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
1124 AM CDT Fri Aug 28 2020
TNZ024-025-057-281700-
Hickman TN-Dickson TN-Humphreys TN-
1124 AM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...EAST CENTRAL
HUMPHREYS AND NORTHWESTERN HICKMAN COUNTIES UNTIL NOON CDT...
At 1123 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McEwen to 9 miles southeast of Hurricane
Mills. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Dickson, McEwen, Burns, Charlotte, Vanleer, Pinewood and Bucksnort.
This includes Interstate 40 between mile markers 149 and 174.
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
LAT...LON 3608 8769 3617 8758 3619 8756 3632 8740
3632 8736 3604 8728 3578 8771
TIME...MOT...LOC 1623Z 226DEG 34KT 3607 8761 3590 8764
HawblitzelSpecial weather statement, Aug 28, 10:52 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
1152 AM CDT Fri Aug 28 2020
TNZ058-060-093>095-281730-
Lawrence TN-Wayne TN-Lewis TN-Maury TN-Giles TN-
1152 AM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS...NORTHEASTERN
WAYNE...NORTHERN LAWRENCE...SOUTHWESTERN MAURY AND NORTHWESTERN GILES
COUNTIES UNTIL 1230 PM CDT...
At 1151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Hohenwald to near
Collinwood. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Columbia, Lawrenceburg, Pulaski, Mount Pleasant, Summertown, Ethridge
and Henryville.
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
LAT...LON 3561 8704 3517 8702 3518 8768 3548 8766
TIME...MOT...LOC 1651Z 253DEG 39KT 3548 8764 3521 8765
Hawblitzel
Thunderstorm Wind, Hickman
- When
- August 28, 11:10 AM CST
- Where
- Hickman County, Primm Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.820, -87.270
Trees were blown down and a few power outages were reported in the Primm Springs area.
Thunderstorm Wind, Hickman
- When
- August 28, 11:12 AM CST
- Where
- Hickman County, 3.36 mi SW of Tidwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 35.895, -87.272
A Twitter photo showed a tree blown down on Highway 7.
Thunderstorm Wind, Hickman
- When
- August 28, 11:15 AM CST
- Where
- Hickman County, 0.78 mi S of Tidwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 35.919, -87.233
Trees were blown down in eastern Hickman County.
Thunderstorm Wind, Williamson
- When
- August 28, 11:19 AM CST
- Where
- Williamson County, 1.94 mi SW of Liberty Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 35.957, -87.189
Trees were blown down on Old Franklin Road.
Thunderstorm Wind, Cheatham
- When
- August 28, 11:31 AM CST
- Where
- Cheatham County, Ashland City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.280, -87.070
Trees were blown down onto power lines in Ashland City.
Thunderstorm Wind, Cheatham
- When
- August 28, 11:32 AM CST
- Where
- Cheatham County, Kingston Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.100, -87.120
Trees were blown down onto power lines in Kingston Springs.
Thunderstorm Wind, Maury
- When
- August 28, 11:35 AM CST
- Where
- Maury County, 0.96 mi SW of Arrow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.511, -87.213
Two trees were blown down on Dry Creek Road.
Thunderstorm Wind, Davidson
- When
- August 28, 12:10 PM CST
- Where
- Davidson County, 5 mi SW of Goodlettsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.269, -86.784
Thunderstorm Wind, Davidson
- When
- August 28, 12:14 PM CST
- Where
- Davidson County, Union Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 36.330, -86.780
Two power poles and one large tree were damaged.
Tornado, Warren
- When
- August 28, 4:28 PM CST to 4:31 PM CST
- Where
- Warren County, 2.25 mi SW of Vervilla to 1.04 mi S of Vervilla
- Rating
- EF0
- Path length
- 1.53 mi
- Path width
- 65 yd
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.553, -85.903
A damage survey by Warren County Emergency Management along with video by nearby residents indicate a brief and weak EF-0 tornado intermittently touched down in extreme southwest Warren County between Morrison and Viola. One barn sustained significant damage on Cecil Laxson Road and several trees were blown down along the roadway and in adjacent orchards. Another small barn was destroyed on Fred Hoover Road with a damage path noted through adjacent corn fields. This is the first known tornado to occur in Warren County in the month of August.
Thunderstorm Wind, Warren
- When
- August 28, 5:10 PM CST
- Where
- Warren County, 1.2 mi E of Rock Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.750, -85.629
A large tree was blown down that blocked the road at 1621 Copenhaver Road.
Thunderstorm Wind, White
- When
- August 28, 5:54 PM CST
- Where
- White County, 0.9 mi SSE of De Rossett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 35.937, -85.296
Large tree limbs were blown down on Old Railroad Grade Road.
Tornado, Putnam
- When
- August 28, 6:24 PM CST to 6:28 PM CST
- Where
- Putnam County, 0.64 mi NE of Nash to 1.55 mi NNE of Twin Oak
- Rating
- EF0
- Path length
- 2.38 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.075, -85.641
A damage survey by Putnam County EMA along with radar data indicate a brief EF-0 tornado touched down south of Baxter. One home on Palmer Lane suffered garage door damage near the start of the path and a mobile home lost part of its roof on Thomas Twin Oak Road at Palmer Lane. A barn was damaged on Moss Road north of Alton Boyd Road. Several trees were snapped and uprooted along the intermittent damage path. Additional minor wind damage including snapped tree branches and minor exterior damage to a greenhouse occurred further to the northeast along Ditty Road and Cowan Road, but the damage was too minor to be certain if this was part of the tornado path. This is the first known tornado to occur in Putnam County in the month of August.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28, 20201 death · 1 event
- Hail in Kansas, August 28, 2020$1.1 million · 1.5 in hail · 2 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 28, 2020$117,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in Pennsylvania, August 28, 202060 kt wind · 69 events
- Excessive Heat and Heat in Texas, August 28 to 31, 202065 events
- Flash Flooding and Hail in Pennsylvania, August 28, 2020$95,000 · 50 kt wind · 15 events
- Flash Flooding in Louisiana, August 28, 2020$120,000 · 3 events
- Flooding and Hail in West Virginia, August 28 to 29, 2020$70,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Michigan, August 28, 2020$80,000 · 1.75 in hail · 5 events
- Damaging Winds in Ohio, August 28, 2020$40,000 · 50 kt wind · 18 events
- Tornadoes and Damaging Winds in Alabama, August 28, 2020$1,000 · EF1 · 17 events
- Hail and Damaging Winds in Virginia, August 28, 2020$42,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917942, 917943, 917941, 917944, 917947, 917945, 917946, 917948, 917949, 917953, 917950, 917951, 917952.